Illinois, 2011

Dense Fog in Illinois, November 4 to 5, 2011

November 4 to 5, 2011 · NWS PAH · 15 events in 15 counties and zones

Widespread dense fog reduced visibility to one-quarter mile or less, except over the Wabash Valley region. The dense fog occurred on the back side of a surface high pressure center as it retreated across the upper Ohio Valley.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog reduced visibility to one-quarter mile or less, except over the Wabash Valley region. The dense fog occurred on the back side of a surface high pressure center as it retreated across the upper Ohio Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 4, 7:51 PM CST, 2 hours 9 minutes earlier.

Area forecast discussion, Nov 4, 7:51 PM CST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
851 PM CDT FRI NOV 4 2011

.UPDATE...
CLEARING LINE SEEN FROM NEAR CAPE GIRARDEAU TO MURRAY...TO ALONG
THE KY/TN STATE LINE. JUST BEHIND THE CLEARING...WINDS HAVE
CALMED AND SOME PATCHY FOG HAS FORMED. UPDATED THE PUBLIC PRODUCTS
AND GRIDS TO ADD THE PATCHY FOG ELEMENT...AND WE WILL GO FROM
THERE. DRIER AIR AND A LIGHT NE TRAJECTORY INTO THE KEVV TRI
STATE MEANS WE WILL NOT INCLUDE PATCHY FOG THERE JUST YET. WE WILL
MONITOR IT THOUGH.

NO CHANGE TO THE AFTERNOON DISCUSSION OR THE EVENING AVIATION
DISCUSSION AT THIS TIME.

&&

.DISCUSSION...
LOW CLOUDS OVER ALL BUT THE NORTHEAST SECTIONS OF OUR CWA AT THE
TIME OF THIS WRITING ARE EXPECTED TO CONTINUE TO SLOWLY DIMINISH
FROM NORTHEAST TO SOUTHWEST THE REST OF THE AFTERNOON INTO THIS
EVENING. BEYOND THAT...SHARP RIDGING ALOFT COMBINED WITH SURFACE
HIGH PRESSURE WILL KEEP THE REGION DRY WITH MODERATING
TEMPERATURES THROUGH SUNDAY.

PRECIP ENTERS THE FORECAST SUNDAY NIGHT INTO MONDAY OVER THE EXTREME
WESTERN AND NORTHWESTERN SECTIONS OF THE CWA AS WARM FRONTOGENESIS
DEVELOPS THERE IN RESPONSE TO A STORM SYSTEM DEVELOPING OVER THE
CENTRAL PLAINS. THE WARM FRONT IS ONLY EXPECTED TO SAG SLIGHTLY
SOUTH AND EAST INTO THE NORTHWEST THIRD OF OUR CWA ON MONDAY...SO
KEPT SMALL POPS THERE. HAD A HARD TIME FINDING INSTABILITY...EITHER
AT THE SURFACE OR ALOFT...SO KEPT THE MENTION OF THUNDER OUT. MONDAY
NIGHT AS THE SURFACE LOW ASSOCIATED WITH THIS SYSTEM LIFTS TO THE
NORTHEAST...IT WILL PULL THE WARM FRONT BACK TO THE NORTH AND
WEST...SO PRECIP CHANCES SHOULD DECREASE ACCORDINGLY.

PRECIP CHANCES REALLY BEGIN TO RAMP UP FROM THE WEST STARTING
TUESDAY AS THE COLD FRONT ASSOCIATED WITH THIS SYSTEM BEGINS TO
ENTER OUR CWA. PRECIP PROBABILITY WILL BE GREATEST TUESDAY NIGHT
WITH THE FROPA. MODELS CONTINUE TO SHOW THE CLOSED UPPER LOW WITH
THIS SYSTEM BECOME NEGATIVELY TILTED. THIS COMBINED WITH THE
EXPECTANCY OF A STRONG LOW LEVEL JET AND SURFACE DEWPOINTS
APPROACHING 60 DEGREES WILL SET THE STAGE FOR AN ELEVATED RISK FOR
SEVERE WEATHER. PRECIP CHANCES WILL DIMINISH FROM WEST TO EAST
WEDNESDAY INTO WEDNESDAY NIGHT AS THE SYSTEM DEPARTS. IN THE WAKE OF
THIS SYSTEM WEAK RIDGING ALOFT AND SURFACE HIGH PRESSURE SHOULD KEEP
THE REGION DRY THROUGH THE END OF THE FORECAST CYCLE.

&&

.AVIATION...
WINDS IN THE 1000-900 MB CLOUD LAYER ARE PROGGED TO VEER FROM NWRLY
TO ERLY THROUGH MIDNIGHT...PERHAPS SLOWING THE CLEARING TREND A BIT
WEST OF THE MS RIVER. ON SATELLITE...THE CLOUDS DO APPEAR TO BE
STEADILY ERODING FROM THE NE...ESPECIALLY EAST OF THE MS RIVER.
THUS...THE TAF TERMINALS SHOULD BE CLOUD FREE EVEN AT KCGI BY 02Z.
SFC WINDS...WHILE LIGHT OVERNIGHT...ARE EXPECTED TO VEER TO EAST AND
EVENTUALLY SE LATER IN THE TAF PERIOD. WHERE THERE WAS ZERO SUNSHINE
TODAY...SOME IFR VSBYS ARE POSSIBLE OVERNIGHT AT KCGI...KPAH MAY NOT
ESCAPE MVFR VSBYS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Nov 4, 9:17 PM CST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1017 PM CDT FRI NOV 4 2011

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-052015-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1017 PM CDT FRI NOV 4 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

AREAS OF DENSE FOG POSSIBLE OVERNIGHT MAINLY SOUTHEAST
MISSOURI...SOUTHERN ILLINOIS AND WESTERN KENTUCKY. REFER
TO THE DENSE FOG ADVISORY PRODUCT FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST FOR PORTIONS OF
SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS MONDAY AND MONDAY NIGHT.
ANY STORMS THAT DEVELOP SHOULD REMAIN BELOW SEVERE LIMITS.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TUESDAY...MAINLY
OVER SOUTHEAST MISSOURI. WIDESPREAD THUNDERSTORMS ARE THEN
EXPECTED TO SWEEP EASTWARD THROUGH THE ENTIRE AREA TUESDAY NIGHT
INTO EARLY WEDNESDAY. A FEW STRONG TO SEVERE STORMS WILL BE
POSSIBLE IN SOUTHEAST MISSOURI TUESDAY...BUT A SIGNIFICANT
OUTBREAK OF SEVERE STORMS IS POSSIBLE OVER THE ENTIRE AREA
TUESDAY EVENING AND INTO THE OVERNIGHT HOURS. LARGE HAIL...
DAMAGING WINDS...AND TORNADOES WILL ALL BE POSSIBLE TUESDAY NIGHT.
AT THIS TIME...SEVERE WEATHER TUESDAY NIGHT IS MOST LIKELY OVER
SOUTHEAST MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AND TUESDAY NIGHT.

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 dense fog. Local standard time, as filed.

Dense Fog, Alexander

When
November 4, 10:00 PM CST to November 5, 10:00 AM CST
Where
Alexander forecast zone
Reported by
AWOS
Coordinates
37.192, -89.338 (the zone’s center; the record gives no point)

Dense Fog, Franklin

When
November 4, 10:00 PM CST to November 5, 10:00 AM CST
Where
Franklin forecast zone
Reported by
AWOS
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Dense Fog, Gallatin

When
November 4, 10:00 PM CST to November 5, 10:00 AM CST
Where
Gallatin forecast zone
Reported by
AWOS
Coordinates
37.763, -88.230 (the zone’s center; the record gives no point)

Dense Fog, Hamilton

When
November 4, 10:00 PM CST to November 5, 10:00 AM CST
Where
Hamilton forecast zone
Reported by
AWOS
Coordinates
38.082, -88.539 (the zone’s center; the record gives no point)

Dense Fog, Hardin

When
November 4, 10:00 PM CST to November 5, 10:00 AM CST
Where
Hardin forecast zone
Reported by
AWOS
Coordinates
37.518, -88.267 (the zone’s center; the record gives no point)

Dense Fog, Jackson

When
November 4, 10:00 PM CST to November 5, 10:00 AM CST
Where
Jackson forecast zone
Reported by
ASOS
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Dense Fog, Johnson

When
November 4, 10:00 PM CST to November 5, 10:00 AM CST
Where
Johnson forecast zone
Reported by
AWOS
Coordinates
37.460, -88.881 (the zone’s center; the record gives no point)

Dense Fog, Massac

When
November 4, 10:00 PM CST to November 5, 10:00 AM CST
Where
Massac forecast zone
Reported by
AWOS
Coordinates
37.219, -88.708 (the zone’s center; the record gives no point)

Dense Fog, Perry

When
November 4, 10:00 PM CST to November 5, 10:00 AM CST
Where
Perry forecast zone
Reported by
AWOS
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Dense Fog, Pope

When
November 4, 10:00 PM CST to November 5, 10:00 AM CST
Where
Pope forecast zone
Reported by
AWOS
Coordinates
37.413, -88.562 (the zone’s center; the record gives no point)

Dense Fog, Pulaski

When
November 4, 10:00 PM CST to November 5, 10:00 AM CST
Where
Pulaski forecast zone
Reported by
AWOS
Coordinates
37.223, -89.127 (the zone’s center; the record gives no point)

Dense Fog, Saline

When
November 4, 10:00 PM CST to November 5, 10:00 AM CST
Where
Saline forecast zone
Reported by
AWOS
Coordinates
37.753, -88.541 (the zone’s center; the record gives no point)

Dense Fog, Union

When
November 4, 10:00 PM CST to November 5, 10:00 AM CST
Where
Union forecast zone
Reported by
AWOS
Coordinates
37.471, -89.255 (the zone’s center; the record gives no point)

Dense Fog, Williamson

When
November 4, 10:00 PM CST to November 5, 10:00 AM CST
Where
Williamson forecast zone
Reported by
AWOS
Coordinates
37.730, -88.930 (the zone’s center; the record gives no point)

Dense Fog, Jefferson

When
November 4, 10:00 PM CST to November 5, 10:00 AM CST
Where
Jefferson forecast zone
Reported by
AWOS
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352434, 352435, 352436, 352437, 352438, 352439, 352440, 352441, 352442, 352443, 352444, 352445, 352446, 352447, 352448.